People who experience a sudden hearing loss (SSNHL) are often treated with systemic steroids, which are taken orally. Studies however show that people with sudden sensorineural hearing loss (SSNHL) who do not respond to this treatment can benefit from intratympanic steroid injections. Studies carried out at universities in USA and Thailand show intratympanic steroid injections to be very effective and that the treatment does not have any side-effects.
Dr. David Haynes from Vanderbilt University Medical Center, Nashville, USA, carried out the study of 40 people who had experienced sudden sensorineural hearing loss (SSNHL). Overall, 40% showed some kind of improvement when treated with intratympanic steroid injections.
As with any medication, there are possible side effects or risks involved. Common risks from steroid injections include pain at the injection site, bruising due to broken blood vessels, skin discolouration and aggravation of inflammation. Rarer risks include allergic reactions, infection, tendon rupture and serious injury to bones called necrosis. Long term side effects (depending on frequency and dose) include thinning of skin, easy bruising, weight gain, puffiness in the face, higher blood pressure, cataract formation, and osteoporosis (reduced bone density). Steroid injections may be given every 3-4 months but frequent injections may lead to tissue weakening at the injection site and is not recommended. Side effects do not happen in everyone and vary from person to person.
I have a suspicion, after reading many of your notes on injectable steroids, that I seem to have developed a type of “tendonitis” in my upper arms due to multiple elbow steroid injections. I have had 4 in my left elbow (worst arm) and 2 in my right, about 5yrs ago. I have been having this tendon problem for about one year now, and not one doctor can figure out what’s wrong. One actually said “it seems like tendonitis”, but no cause or cure was suggested. The steroid injections is the only common denominator here. The right arm is affected as well, but not nearly to the degree of the left (and I’m right handed, so maybe the strong arm is less affected, plus I only had 2 injections there). Is there hope for acute tendonitis in my bicep/tricep area?